Pharmacist Catch of the Month

Pharmacy Times, Volume 0, 0

Which Muscle Relaxant?

Submitted by Henry Resnick, MS, PharmD, RPh, CPh

A patient's medication history uponadmission stated that he had an allergyto Triavil (perphenazine + amitriptyline),which is used for anxiety, agitation,or depression. Two days afteradmission, a physician ordered Flexeril(cyclobenzaprine), which is indicatedfor herniated discs, lower back strain,or muscle spasms.

An alert pharmacist saw that cyclobenzaprinelabeling has the following warning,per CliniSphere 2.0: "Cyclobenzaprineis closely related [has a similar chemicalstructure] to the tricyclic antidepressants(eg, amitriptyline, imipramine). In shorttermstudies for indications other thanmuscle spasm associated with acutemusculoskeletal conditions, and usuallyat doses somewhat greater than thoserecommended for skeletal musclespasm, some of the more serious CNS[central nervous system] reactions notedwith the tricyclic antidepressants haveoccurred. Tricyclic antidepressants havebeen reported to produce arrhythmias,sinus tachycardia, prolongation of theconduction time leading to myocardialinfarction and stroke."

Because of the pharmacist's astuteness,the Flexeril was discontinued, andbaclofen was ordered instead. Baclofenis an analogue of gamma-aminobutyricacid used as a muscle relaxant and antispastic.It does not produce the effectsthat cyclobenzaprine can produce.

Blood Clotting

[Submitted by Comer Knight, RPh]One of our pharmacists rounding onthe unit noted that a patient's internationalnormalized ratio (INR) was 1.3, whereas1 week prior the reading had been 5.4.He questioned the need for the currentorder of vitamin K 10 mg subcutaneouslydaily. Vitamin K promotes blood clottingby increasing hepatic biosynthesis of prothrombinand other coagulation factors.

Because the INR had dropped to a normalrange, the pharmacist suggested thatthe vitamin K be stopped. At his suggestion,the supplement was discontinuedthat same day.

Pharmacy Times has introduced thisnew feature that highlights hospitalpharmacists' error-averting actions.We encourage readers to submit theirown "catches" for this column to:astahl@ascendmedia.com.